Minnesota, 2025

Hail and Damaging Wind in Minnesota, September 12, 2025

September 12, 2025 · NWS FGF · 2 events in 2 counties and zones

A couple storms were strong enough to produce marginally severe weather with a 1 inch hail report and another producing some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A couple storms were strong enough to produce marginally severe weather with a 1 inch hail report and another producing some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 12, 3:12 AM CST, 1 hour 48 minutes earlier. Its key messages:

  • Upper air pattern would keep higher storm chances and higher severe risk to our west into Sunday.
Area forecast discussion, Sep 12, 3:12 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
412 AM CDT Fri Sep 12 2025

.KEY MESSAGES...

- Upper air pattern would keep higher storm chances and higher
  severe risk to our west into Sunday.

&&

.DISCUSSION...
Issued at 349 AM CDT Fri Sep 12 2025

...Synopsis...

SPC meso analysis has been showing all night two cores of warm
advection. One that has been over the Lake of the Woods region
and producing storms in that area with expansion of storms
noted. But elevated instability in this region has been limited
and no severe wx with these. Second area is nose of 35 kt 850 mb
jet that feeds into the storms that formed earlier Rugby area
and moved thru Devils Lake. Strong very large hail signatures
noted Rugby area into Devils Lake region...but hail size from
MRMS likely overdone as hail is falling in a warm environment
with high kdp values with some melting going on from the cloud
base to the surface. CAMs have remained so-so at best for the
last few days or weeks for that matter. Overall trend is for the
DVL storms to track east-southeast but weaken in time as they do
toward Grand Forks, in terms of hail potential. Locally heavy
rainfall a good bet though, and a flash flood warning is out for
parts of northern Benson county ND where Friday morning heavy
rain fell as well. 24 hour rainfall totals Rugby to Leeds in the
2-4 inch range. Storms have picked up speed since leaving Devils
Lake and rainfall rates are less and spend less time over one
area.

What happens to storm chances today. 30kt low level jet remains
thru 15z-18z Fri so would anticipate chances for elevated
convection into SE ND into NW MN thru the morning. Some hints at
CAMS that t-storm chances increase in west central MN this
afternoon. Severe weather is not anticipated with these at this
time.

Tonight into Saturday will see focus for moisture and t-storm
chances shifting back west as upper through moves east and 500
mb low moves from central Montana into southwest Saskatchewan.
Sharp 500 mb ridge over the forecast area into Minnesota and it
looks like any storm chances remain west thru Saturday. Far west
could get into some convection later Saturday.

Sunday will see another short wave in Colorado ridge northeast
around the upper low in Saskatchewan and a short wave trough
moving thru the area a bit slower than prev fcst and looks like
more late Sunday night or Monday morning. Instability progs show
decent CAPE values (over 1000 j/kg) ahead of the wave Sunday
afternoon, but forcing for any storms may need to wait til
trough moves in Sun overnight or early Monday and then the
instability is considerably less.

All this means that risk of severe storms for today thru Sunday
night are iffy at best.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1148 PM CDT Thu Sep 11 2025

Some IFR stratus has moved into the KBJI area from the east and
does not look like it will be going anywhere overnight at least
until storms start pushing in later in the morning. Rest of the
TAF sites remain VFR with some convection near KDVL at the start
of the period and then moving east through the early morning.
Some low level wind shear also with jet increasing out ahead of
the convection. Storms should be out of the area or dissipated after
15Z, with VFR conditions and southeast winds becoming more
easterly.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Riddle
AVIATION...JR
Hazardous weather outlook, Sep 12, 4:22 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
522 AM CDT Fri Sep 12 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ027-030-039-049-052-053-
131030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Traill-
Cass-Ransom-Sargent-Richland-
522 AM CDT Fri Sep 12 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will move out of the northern Red River valley and
northwest Minnesota this morning. Frequent lightning is the main
hazard. Thunderstorms are not anticipated this afternoon or
tonight at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for thunderstorms Sunday afternoon into into Monday
morning. Severe chances are low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

NDZ006>008-014>016-024-026-028-029-038-054-131030-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Griggs-Steele-Barnes-Western Walsh-
522 AM CDT Fri Sep 12 2025

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for a few thunderstorms late Saturday and into Sunday
night. Chances for an isolated strong or severe storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Sep 12, 4:11 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
511 AM CDT Fri Sep 12 2025

MNZ001-007-013-121045-
Pennington MN-West Polk MN-West Marshall MN-
511 AM CDT Fri Sep 12 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK AND NORTHWESTERN PENNINGTON COUNTIES THROUGH 545 AM
CDT...

At 510 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Argyle to Tabor to near East Grand Forks.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
East Grand Forks, Warren, Euclid, Angus, Tabor, Radium, and Mallory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4821 9639 4818 9639 4796 9648 4777 9668
      4792 9702 4796 9706 4800 9705 4810 9695
      4832 9682
TIME...MOT...LOC 1010Z 298DEG 33KT 4827 9679 4808 9688 4799 9698

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Thomas
Local storm report, Sep 12, 4:44 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
544 AM CDT Fri Sep 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     Tstm Wnd Gst     Mallory                 47.88N 96.92W
09/12/2025  M55 MPH          Polk               MN   Mesonet

            Mesonet station MN060 E Grand Forks MN DOT.

&&

TT
Local storm report, Sep 12, 5:00 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
600 AM CDT Fri Sep 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     Tstm Wnd Gst     3 N Crookston           47.82N 96.61W
09/12/2025  M53 MPH          Polk               MN   Mesonet

            NDAWN Mesonet north of Crookston.

&&

TT

The radar

The Fargo/Grand Forks radar (KMVX), 108 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
September 12, 5:00 AM CST to 5:05 AM CST
Where
Pennington County, 0.69 mi S of Thief River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.120, -96.180

Broken tree branches reported.

Hail, Otter Tail

When
September 12, 7:42 AM CST to 7:47 AM CST
Where
Otter Tail County, 2.86 mi E of Heinola
Measured
1 in hail
Reported by
Public
Coordinates
46.450, -95.340

Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295650, 1295649.